(HealthDay)—For older adults with hypertension, chlorthalidone is not associated with fewer adverse cardiovascular events or death, but correlates with increased hypokalemia compared with hydrochlorothiazide, according to a study published in the March 19 issue of the Annals of Internal Medicine.
Irfan A. Dhalla, M.D., from St. Michael's Hospital in Toronto, and colleagues conducted an observational cohort study involving 29,873 individuals aged 66 years or older who were newly treated with chlorthalidone or hydrochlorothiazide and were not hospitalized for heart failure, stroke, or myocardial infarction in the prior year. Chlorthalidone recipients (10,384 patients) were matched with up to two hydrochlorothiazide recipients based on age, sex, year of treatment initiation, and propensity score.
During up to five years of follow-up, the researchers found that the rate of a composite of death or hospitalization for heart failure, stroke, or myocardial infarction was not significantly different between the groups (3.2 events per 100 person-years of follow-up among chlorthalidone recipients versus 3.4 events for hydrochlorothiazide recipients). Hospitalization with hypokalemia (adjusted hazard ratio, 3.06) or hyponatremia (adjusted hazard ratio, 1.68) was significantly more likely in patients treated with chlorthalidone. In post-hoc analyses, hospitalization with hypokalemia was more likely with chlorthalidone in all dose comparisons between the two drugs (12.5, 25, or 50 mg daily) in which a significant association was found.
"In the absence of convincing evidence for the superiority of either chlorthalidone or hydrochlorothiazide, we believe that clinicians who care for older adults should focus primarily on reaching patient-relevant blood pressure goals while being mindful of the risk for electrolyte abnormalities in patients treated with diuretics," write the authors.
One author disclosed financial ties to pharmaceutical companies.
Explore further: Combo of diabetes, depression increases post-MI mortality
Full Text (subscription or payment may be required)